Some recent applications of functional equations to the social and behavioral sciences. Further problems



Recent applications of functional equations to questions of allocation, aggregation, utility, taxation, theories of measurement and dimensional analysis are discussed and open problems formulated.


Functional Equation Behavioral Science Recent Application Aequationes Math Equalization Payment 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Aczél, J., NG, C. T., and Wagner C., Aggregation theorems for allocation problems. SIAM J. Algebraic Discrete Methods 5 (1984), 1–8.zbMATHCrossRefGoogle Scholar
  2. [2]
    Buhl, U. H. and Pfingsten, A., Eigenschaften und Verfahren für einenangemessenen Länderfinanzausgleich in der Bundersrepublik Deutschland. Finanzarchiv 44 (1) (1986), 98–109.Google Scholar
  3. [3]
    Aczél, J. and Pfingsten, A., Constituent-sensitive public fund sharing. In Mathematical modelling in economics. Springer, Berlin, 1993, pp. 3–10.Google Scholar
  4. [4]
    Pokropp, F., Aggregation von Produktionsfunktionen. Klein-Nataf-Aggregation ohne Annahmen über die Differenzierbarkeit und Stetigkeit. [Lecture Notes in Econom. and Math. Systems, No. 74]. Springer, Berlin, 1972.Google Scholar
  5. [5]
    Van Daal, J. and Merkies, A. H. Q. M., Consistency and representativity in a historical perspective. In Measurement in economics. Physica, Heidelberg, 1987, pp. 607–637.Google Scholar
  6. [6]
    Aczél, J., A short course on functional equations based upon recent applications to the social and behavioral sciences. Reidel ( Kluwer ), Dordrecht-Boston, 1987.Google Scholar
  7. [7]
    Nikodem, K., The stability of the Pexider equation. Ann. Math. Sil. 5 (1991), 91–93.MathSciNetGoogle Scholar
  8. [8]
    Chmieliński, J. and Tabor, J., On approximate solutions of the Pexider equations. Aequationes Math. 46 (1993).Google Scholar
  9. [9]
    Marley, A. A. J., A selective review of recent characterizations of stochastic choice models using distribution and functional equation techniques. Math. Social Sci. 23 (1992), 5–29.MathSciNetzbMATHCrossRefGoogle Scholar
  10. [10]
    Bossert, W., On finira-and interpersonal utility comparisons. Soc. Choice Welf. 8 (1991), 207–219.MathSciNetzbMATHCrossRefGoogle Scholar
  11. [11]
    Roberts, F. S., Merging relative scores. J. Math. Anal. Appl. 147 (1990),30–52.MathSciNetzbMATHCrossRefGoogle Scholar
  12. [12]
    Aczél, J., Determining merged relative scores. J. Math. Anal. Appl. 150 (1990), 20–40.MathSciNetzbMATHCrossRefGoogle Scholar
  13. [13]
    Young, H. P., Progressive taxation and the equal sacrifice principle. J. Public Econom. 32 (1987), 203–214.CrossRefGoogle Scholar
  14. [14]
    Cohen, M. and Narens, L., Fundamental unit structures: a theory of ratio scalability. J. Math. Psych. 20 (1979), 193–232.MathSciNetzbMATHCrossRefGoogle Scholar
  15. [15]
    Luce, R. D., Rank dependent subjective expected-utility representations. J. Risk Uncert. 1 (1988), 305–332.CrossRefGoogle Scholar
  16. [16]
    Luce, R. D. and Narens, L., Classification of concatenation structures by scale types. J. Math. Psych. 29 (1985), 1–72.MathSciNetzbMATHCrossRefGoogle Scholar
  17. [17]
    Narens, L., A general theory of ratio scalability with remarks about the measurement-theoretic concept of meaningfulness. Theory and Decision 13 (1987), 1–70.MathSciNetCrossRefGoogle Scholar
  18. [18]
    Aczél, J., Three problems. In General inequalities 6. Birkhäuser, Basel-Boston-Berlin, 1992, p. 477.Google Scholar
  19. [19]
    Aczél, J., Gronau, D., and Schwaiger, J., Increasing solutions of the homogeneity equation and of similar equations. J. Math. Anal. Appl. 182 (1994), 436–464.MathSciNetzbMATHCrossRefGoogle Scholar
  20. [20]
    Aczél, J., Roberts, F. S., and Rosenbaum, Z., On scientific laws without dimensional constants. J. Math. Anal. Appt. 119 (1986), 389–416.zbMATHCrossRefGoogle Scholar
  21. [21]
    Moszner, Z., Une généralisation d’un résultat de J. Aczél et M. Hosszû sur l’équation de translation. Aequationes Math. 37 (1989), 267–278.MathSciNetzbMATHCrossRefGoogle Scholar
  22. [22]
    Moszner, Z., Sur une forme de la solution de l’équation de translation. C.R. Math. Rep. Acad. Sci. Canada 12 (1991), 285–290.MathSciNetGoogle Scholar
  23. [23]
    Förg-Rob, W., Differentiable solutions of the translation equation. [Grazer Math. Ber., No. 287]. Karl-Franzens Univ., Graz, 1988.zbMATHGoogle Scholar
  24. [24]
    Aczél, J. and Moszner, Z., New results on “scale” and “size” arguments justifying invariance properties of empirical indices and laws. Math. Social Sci. 28 (1994), 3–33.MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Birkhäuser Verlag Basel 1995

Authors and Affiliations

  1. 1.Department of Pure MathematicsUniversity of WaterlooWaterloo, OntCanada

Personalised recommendations